How to spot heroin use?
In the beginning stages, look for:
Dry mouth, causing excessive thirst. The user will keep a liquid at all times and sip often.
Constricted pupils is another indication. Many drug of abuse can cause this, but it will be present with heroin.
Being sleepy at odd times is another indication of heroin abuse. Drowsiness and drifting into stupor even during conversations is in indication of a recent dose.
Wakefulness and marked alertness can be seen with smaller doses, but these will usually be short-lived and soon give way to the lack of attention and sleepy demeanor.
Nausea is a very common side effect of the abuse of heroin. Vomiting and other digestive troubles such as diarrhea and stomach cramps are common and even expected by heroin addicts. Eventually, as a result of frequent vomiting, stomach acid, deposited on teeth can cause rapid dental decay and tooth loss.
When abuse gives way to addiction, the signs will be:
Lethargy and an apathetic attitude toward activities which were formerly considered important.
In personal hygiene, a marked lack of care. Carelessness also in personal relations and in handling personal possessions. Belongings which were once kept close will become neglected and ignored. The addict’s car or motorcycle will go un washed and uncared for.
Injection marks on arms, legs, between fingers and toes, just about anywhere a vein can be accessed will show holes and infected bumps and suppuration, the forming and discharge of pus. These wounds can and do become serious and life-threatening at times due to lack of attention and the pain killing effects of the drug.
More signs include:
- Presence of drug paraphernalia
- Changes in attitude
- Changes in friends
- Changes in performance in work or school
- Dishonesty and theft
- An inability to face people and consequences
These are by no means the only signs of heroin abuse, but some of these will be present when your suspicions of the use of heroin are correct.
The answer is to get this individual into treatment, now. Addiction to opiates such as heroin can escalate rapidly and getting this person to treatment today will definitely be his or her best chance for a speedy and complete recovery.